Hail, Warren
- When
- July 18, 3:21 PM EST to 3:23 PM EST
- Where
- Warren County, 4.18 mi N of Middleboro
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.410, -84.020
Scattered thunderstorms developed along a boundary that had stalled across the the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed along a boundary that had stalled across the the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 2:35 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 335 PM EDT Tue Jul 18 2023 .SYNOPSIS... Scattered showers and thunderstorms are possible each afternoon through Thursday ahead of an approaching cold front. Dry weather returns for most locations Friday through the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A MCS will continue marching southeast across southern Illinois, southern Indiana, and western Kentucky this afternoon/evening. While the MCS stays well to the southwest of the area, a shortwave associated with the MCS may help induce some convection this afternoon/evening near and south of the Ohio River where some instability is present. A few storms may have potential to become strong to severe since effective shear over 30 knots. SPC mesoanalysis also indicates DCAPE values could approach 1000 J/kg which means downdraft potential exists. Any afternoon convection that does form is expected to dissipate in coverage and intensity after sunset. The forecast overnight also presents some challenges based on the conditional chance of convection late this afternoon. The current forecast reflects some convection occurring along and south of the Ohio River which helps increase dew points and low level moisture overnight. Increased moisture is expected to to aid low cloud development and perhaps some mist/fog late overnight. Forecast lows are near 60 north of I-70 and near 70 along and south of the Ohio River. If convection does not occur this afternoon, skies may remain a bit clearer and conditions could remain less saturated. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... The area remains between systems on Wednesday with almost no appreciable pressure gradient over the Ohio Valley. Westerly/northwesterly upper flow persists along with the stalled dew point gradient that has helped focus showers and storms the past few days. Despite a fairly persistent synoptic pattern, less convection is forecast on Wednesday because of a strong CAP caused by a combo of lower surface temperatures/dewpoints and warmer 800- 700 hPa temperatures. Any chance at any showers and storms will likely be south of I-70 during the afternoon where instability could grow. Forecast highs are in the middle 80s under a mix of sun and clouds. Any diurnal convection from Wednesday afternoon should dissipate Wednesday night. Lows stay warmer south of I-70 where the dew point remains elevated. Some patchy river valley fog is possible since dew point depressions should be small. Any precipitation associated with a possible MCS overnight should stay southwest where instability is greatest. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Substantial questions are in place at the start of the period. It appears that a short wave will be moving across the region on Thursday morning, possibly convectively related as part of a remnant MCS. This could result in a fair bit of cloud cover and some general subsidence in its wake during the afternoon which obviously would affect the potential for convection during peak heating. How much recovery will occur and how quickly will be important to how things play out. If recovery is delayed, it may still be that convection would occur but just go late into the evening. Still expect an unstable and sheared environment to be in place, so the potential for severe is still there, although with low confidence on how that evolves. High pressure will start to build in Friday and persist through the weekend. This will bring a slightly cooler and less humid airmass. A short wave dropping down through northwest flow aloft will bring the next chance of showers and storms on Monday, likely followed by drier conditions once again for Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... The isolated showers and thunderstorms from this morning have weakened and given way to dry conditions across the sites. VFR conditions are being observed at most locations early this afternoon though some MVFR ceilings continue to linger. For the rest of the afternoon and evening, VFR conditions are likely to persist at most sites outside of a few showers and storms near the Ohio River. Any shower and storm activity dies off after 0200z. MVFR ceilings may develop south of I-70 late overnight where low level moisture is greatest. MVFR, and some isolated IFR, visibilities may accompany lowered ceilings before 1200z. MVFR ceilings/visibilities improve back to VFR late Wednesday morning after 1300z. Weak westerly flow persists this afternoon and evening before becoming light and variable for the rest of the TAF period. OUTLOOK...Thunderstorms possible at times Wednesday into Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell SHORT TERM...Campbell LONG TERM... AVIATION...Campbell
Hazardous Weather Outlook National Weather Service Wilmington OH 403 AM EDT Tue Jul 18 2023 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072- 190815- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton- 403 AM EDT Tue Jul 18 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected on Thursday. Some storms may be strong to severe with the primary severe weather threats damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-190815- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross- Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 403 AM EDT Tue Jul 18 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and evening. A few strong to severe storms are possible with the primary severe weather threats damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected on Thursday. Some storms may be strong to severe with the primary severe weather threats damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Wilmington OH
1201 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM Tstm Wnd Dmg 2 N Jacksonburg 39.57N 84.50W
07/17/2023 Preble OH Law Enforcement
Large tree down near Shul Road and Route
122.
&&
JDRPreliminary Local Storm Report
National Weather Service Wilmington OH
1207 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM Tstm Wnd Dmg 4 NW Wilmington 39.48N 83.88W
07/17/2023 Clinton OH Law Enforcement
Large tree down on Anderson Road.
&&
JDRPreliminary Local Storm Report
National Weather Service Wilmington OH
1223 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg Brookville 39.84N 84.41W
07/17/2023 Montgomery OH Law Enforcement
large tree down - time estimated from radar.
&&Preliminary Local Storm Report
National Weather Service Wilmington OH
1229 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Dmg 2 SSW Woodbourne-Hyde P 39.63N 84.19W
07/17/2023 Montgomery OH Law Enforcement
five trees down in Washington Twp.
&&Preliminary Local Storm Report
National Weather Service Wilmington OH
1234 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Dmg 6 WSW Kingston 39.44N 83.01W
07/17/2023 Ross OH Law Enforcement
Several tree limbs down.
&&
JDRPreliminary Local Storm Report
National Weather Service Wilmington OH
247 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Tstm Wnd Dmg 2 SW Carlisle 39.56N 84.34W
07/17/2023 Warren OH Public
Roof damage to house on 7300 block of Timber
Wolf Drive. Photo verified. Time estimated
from RADAR.
&&
JEGThe Cincinnati radar (KILN), 17 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
12 thunderstorm wind, 6 hail, 5 flash flood. Local standard time, as filed.
Several large branches were downed.
A few trees were downed on Tipton Lane.
Several trees were downed along U.S. 52 in the Ripley area.
Several trees and power lines were downed in Deerfield and Hamilton Townships.
A few trees were downed along Back Road.
A few trees were downed near the intersection of Grassy Fork Road and Houghland Hill Road.
Several trees were downed along U.S. 68 in the Chasetown area.
A few trees were downed along State Route 104 near Jasper.
A few large tree limbs were downed in the Buford area.
Several trees and power lines were downed in the West Union area.
A few trees were downed on power lines on Spring Grove Road.
A few trees and power lines were downed along Old U.S. 52, between Grays Lane and Birney Lane.
Rising water caused the closure of Bethel-New Richmond Road near Hall Road.
High water along State Route 774 caused a partial washout near Jones Florer Road.
A person was rescued from a vehicle that was stranded in rising water on Eden Road.
A car was stranded in high water at the intersection of Lenroot Road and State Route 756.|The west branch of Bullskin Creek was out of its banks.
A one lane bridge was washed out on Mt Zion Road along the west branch of Bullskin Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116257, 1116261, 1116262, 1116258, 1116265, 1116273, 1116705, 1116706, 1116707, 1116708, 1116710, 1116709, 1116712, 1116721, 1116723, 1116726, 1116711, 1116724, 1116733, 1116735, 1116741, 1116743, 1116746.